Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Has diabetes mellitus. Blood work showed elevated cholesterol, LDL and HDL. Prescribed with lovastatin. Side effects?

Jan 2013
User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
The patient in question, female age 27, has diabetes mellitus and has for three years. She got blood work done recently and her total cholesterol was 312, LDL was 220, and HDL was 90. She was prescribed 20mg of Lovastatin.

I've read that Lovastatin will increase liver enzymes in up to about ~3% of people, but this seems deceptive because in the literature they constantly define an increase as 3 times the upper normal limit. Seems like an increase shouldn't only be defined as 3 times the normal limit, maybe you have some better insight into this. Anyway, wanted to know, in what percentage of your patients do you see any increased liver enzymes from lovastatin? Should I be worried about this? She already had increased liver enzymes before starting and was told to discontinue/sparingly use pain medication.

By the way, I was told her elevated liver enzymes could be XXXXXXX but that's not curable and is just managed with a drug or vitamin E from what I've read, so I'll bring this up with the doctor when she sees him. But, that doesn't help much since there's nothing she can do about XXXXXXX if she has it.

Anyway, I appreciate any insight you have on this!


Posted Thu, 23 May 2013 in Medicines and Side Effects
Follow-up: Has diabetes mellitus. Blood work showed elevated cholesterol, LDL and HDL. Prescribed with lovastatin. Side effects? 2 minutes later
Please ignore the category selected, Thyroid Problem and Hormonal Problems. I was trying to direct this to a diabetes doctor/ Endocrinologist.

Answered by Dr. Mayank Bhargava 7 hours later
Welcome to XXXXXXX forum.

Let me know the associated details along with mentioned.
Do you have positive family history of diabetes?
Do you have positive family history of early heart disease? (Early heart disease is considered in female <65 years and in male <55 years).
Do you have an active or sedentary life?
Are you a smoker and an alcoholic?
Do you have undergone liver biopsy for confirmation of NASH?
Do you have abdominal pain/ vomiting & nausea/ loss of appetite?

With the available described details, there appears to possibility of Non Alcoholic fatty liver disease (NAFLD) induced liver enzyme derangement.
Elevated liver enzymes along with disturbed lipid profile suggests the diagnosis. XXXXXXX is confirmed by clinically (presence of abdominal pain/ loss of appetite/ nausea and vomiting) and by liver biopsy.

In my personal opinion, Liver enzymes derangement with use of statin is very low.
In my practice, I have never seen a patient, to whom I have to stop Statins because of liver enzymes derangement.

You should consult with XXXXXXX medicine specialist/ endocrinologist/ gastroenterologist and should go for thorough check up.

Treatment of Dyslipidemia (deranged lipid profile) is decided by presence / absence of risk factors.
Smoking, age > 45 years, sedentary life, first degree relative with positive early heart disease 140/90 mm Hg, Diabetes are considered as risk factors.
Treatment of Dyslipidemia is decided by LDL level and should read ATP III guidelines.
If < 2 risk factors are present then LDL should be < 160 mg%.
If > 2 risk factors with 10 year risk of developing heart disease is <20% then LDL should be <130 mg%.
If > 2 risk factors with 10 year risk of developing heart disease is >20%, diabetes then LDL should be <100 mg%.
You can download calculator from following site: WWW.WWWW.WW For very high risk patients, LDL should be < 70 mg%.

Life style modifications are required in your case.
You should take low fat diet and live physically active life.
You should continue brisk exercise 30 minutes per day, at least 5 days in a week.

You should also continue lipid lowering agents i.e. Lovastatin. You can also take ursodeoxycholic acid (UDCA).
Vit E, Statins and UDCA are the recommended medicines for NAFLD / XXXXXXX

Hope that helps.
Let me know if I can address any more concerns.
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Has diabetes mellitus. Blood work showed elevated cholesterol, LDL and HDL. Prescribed with lovastatin. Side effects? 35 minutes later
Her mom has Type 2 diabetes, her grandfather on her father's side had Type 1 diabetes, and an aunt and an uncle on her father's side have type 2 diabetes. Also, her mother's father had Type 2 diabetes. So, there is definitely diabetes in her family. However, no one in their family has ever had heart disease.

She is on her feet a lot where she works in a mall, and has started walking with me 5 days a week now for around half an hour. She weighs 130 lbs and is not overweight. She does not smoke and almost never drinks.

No biopsy has been performed for XXXXXXX

She has no abdominal pain, nausia, or loss of appetite.

How many risk factors does she have, and which range of LDL should she be shooting for?

Thanks for all the great information!

Answered by Dr. Mayank Bhargava 5 hours later
Although she has positive family history of diabetes; diabetes in patient has been considered as risk factor not in relatives.
As such there is only one risk factor (deranged lipid profile) and LDL must be 160 mg%.
In my personal opinion, she is suffering from NAFLD not XXXXXXX
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor